It is currently Mon Aug 21, 2017 8:03 am



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 10 posts ] 
Author Message
PostPosted: Thu May 31, 2012 7:41 pm 
Offline
Power Poster
Power Poster
User avatar

Joined: Wed May 30, 2012 9:31 pm
Posts: 45
Location: Rochester
Hyperalgesia is from the Greek huper - over - and algos - pain.

Buprenorphine has been around for decades, originally as Buprenex as a 0.3mg injection for parenteral administration. Not until recently has Suboxone & Subutex been approved in the early 2000's for use as maintenance and detoxification of opioids with the passing of the Drug Addiction Treatment Act in 2000 and after buprenorphine was rescheduled from C V to CIII.

It is not entirely uncommon that buprenorphine may cause pain, although, for it's specification Suboxone & Subutex are now used only for maintenance and detoxification. It may not even be entirely uncommon for a medication that is used for pain is actually causing it.

This is called hyperalgesia. What happens, as far as biochemistry, in a nut-shell, is that the Mu - Opioid Receptors (MOR) in the brain become hypersensitive to stimuli and are down-regulated by the constant presence of an artificial opioid, rather than the normal endorphins, and enkephalins, among others that only grace their presence when released from natural stores or vesicles in the brain.

Receptor down-regulation is when a cell decreases the quantity of a protein or a cellular component, in response to an external variable. In this instance the opioid. However, it is not entirely uncommon for other drugs to cause this phenomenon, such as alcohol and decreased function of the N-Methyl-D-Aspartate receptors (NMDAr). What is difficult, is to diagnose and treat this condition.

Damage to these natural MOR or peripheral nerves can also cause hyperalgesia. Neuropathic pain may also be misdiagnosed as hyperalgesia, although, this is not typically common as hyperalgesia is not a frequent diagnosis as to the ignorance of many physicians, especially those who aren't familiar with opioids or addiction and treatment. Patients come to their general practictioner and complain of increased pain, to, let's see their knee, which the doctor has been prescribing vicodin for a recent surgery. The patient is at a loss because they're confused why they're in more pain than when they started the Vicodin, and coincidentally, so is the physician, far too common, although, hyperalgesia is not so typically common, especially those being treated with opioids for a short period of time. Hyperalgesia is most common with chronic opioid use where the receptors in the brain are now hypersensitive to painful stimulus because the receptors down-regulation, trying to achieve homeostasis due to the presence of the constant MOR agonist, Vicodin.

For treatment, many drugs that are indicated for neuropathic pain can be employed, such as Gabapentin (Neurontin), Pregabalin (Lyrica), some antidepresents such as the older Tricyclics, or the newer SNRI's such as Cymbalta. Even atypical opioids such as Tramadol may be benficial.

Hopefully this will help some others improve doctor-patient relations and will empower the patient.



Dr. I


Top
 Profile  
 
 Post subject: REPLY FROM SLIPPER
PostPosted: Thu May 31, 2012 8:06 pm 
Offline
Super-Duper Poster
Super-Duper Poster
User avatar

Joined: Thu Jun 16, 2011 7:57 pm
Posts: 311
I am an R.N. who practiced 36 years in Nursing. I have heard of this condition before...but it was called a "rebound effect" from the pain medication. I did not know the actual word for the problem...Your explanation made perfect sense to me and was very informative. Thank you for posting this.

Sincerely,
Slipper aka Judy

_________________
"For evil to flourish, all that is needed is for good people to do nothing." >> Edmund Burke


Top
 Profile  
 
 Post subject: @slipper
PostPosted: Thu May 31, 2012 9:26 pm 
Offline
Power Poster
Power Poster
User avatar

Joined: Wed May 30, 2012 9:31 pm
Posts: 45
Location: Rochester
Thank you for the compliement @Slipper. I will be writing some new articles very shortly. Look for my username "pharmakon_logy" and I hope to hear from you again soon! :)


Top
 Profile  
 
Our Sponsors
 Post subject:
PostPosted: Sat Jun 02, 2012 8:59 am 
Offline
Moderator
Moderator
User avatar

Joined: Thu Feb 23, 2012 4:42 am
Posts: 4133
Thank you for the information! I noticed when I first started taking sub that my joints were aching badly. I felt like an old person with arthritis! It hurt to get out of bed, in and out of my car, to take the stairs, etc. That was when I was taking 16 mg/day. When I began my taper I noticed that my joints no longer hurt.

Amy

_________________
Done is better than perfect!


Top
 Profile  
 
 Post subject:
PostPosted: Sat Jun 02, 2012 9:14 am 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Thu Jul 15, 2010 5:08 am
Posts: 1503
This isn't a problem just associated with buprenorphine. All opioids cause hyperalgesia.

I found it most noticeable in withdrawal and in PAWS. It's sensitivity to pain. But it slowly gets better over time.

IMO it's nothing to be alarmed about, because for the most part it's completely reversible after remaining abstinent for a long period no matter what opioid you have been using.


Top
 Profile  
 
 Post subject:
PostPosted: Sat Jun 02, 2012 9:33 am 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Wed Apr 29, 2009 12:55 pm
Posts: 4933
Location: Leesburg, FL
Thank you TJ for adding that reasonable statement. We've talked about hyperalgesia many times before on this forum. It's not something to freak out about.

_________________
-As I have grown older, I've learned that pleasing everyone is impossible, but pissing everyone off is a piece of cake.

-I'm only responsible for what I say, not for what you understand.


Top
 Profile  
 
 Post subject:
PostPosted: Sat Jun 02, 2012 10:08 am 
Offline
Moderator
Moderator
User avatar

Joined: Thu Feb 23, 2012 4:42 am
Posts: 4133
Gosh! I hope it didn't sound like I was freaking out about anything or being overly alarmed. I wasn't. I did hurt from being on percocet, but it didn't feel as intense as the joint pain I felt while on 16 mg of sub. And the percocet pain was more generalized for me than the sub pain. In my experience it was an unwanted side effect.

With that being said, some joint pain was a small price to pay for receiving the overwhelming benefit of suboxone! Without sub, I'm sure that my life would still be a complete mess. If you are considering using sub in your fight against opiate addiction, I highly recommend it, provided you've fully informed yourself of the pros and cons. I still think suboxone is a miracle drug.

Amy

_________________
Done is better than perfect!


Top
 Profile  
 
 Post subject: Interesting!
PostPosted: Sat Jun 02, 2012 2:55 pm 
Offline
Power Poster
Power Poster
User avatar

Joined: Thu May 24, 2012 3:57 pm
Posts: 51
This is really fascinating....the last time I was on Sub, I started having terrible joint and foot pain after a few weeks. I got to where I could barely walk. Over 2 years it lessened, but did persist somewhat. I hope this won't be the case this time. Huh!

Bunny


Top
 Profile  
 
 Post subject: Amy
PostPosted: Sat Jun 02, 2012 7:56 pm 
Offline
Power Poster
Power Poster
User avatar

Joined: Wed May 30, 2012 9:31 pm
Posts: 45
Location: Rochester
Amy


Don't worry Amy, you're presentation on the forum did not sound like you were "freaking" out. Hyperalgesia is reversible. I agree this is an unwanted side-effect of Buprenorphine; and all drugs have side-effects. It may be helpful if you consult with your physician to see what options are available to help with this untoward side-effect. Take care!



KeefSom


Top
 Profile  
 
   
 Post subject:
PostPosted: Sun Jun 03, 2012 3:22 am 
Offline
Moderator
Moderator
User avatar

Joined: Thu Feb 23, 2012 4:42 am
Posts: 4133
My sub doctor did recognize that the joint pain can be a side effect and he tried me on Celebrex. Unfortunately my feet and hands started to itch uncontrollably, so I had to stop. My doctor is also a big believer in pharmaceutical grade nutritional medicine. So he had me try a prescription of Theramine. I didn't follow through taking it, however.

Amy

_________________
Done is better than perfect!


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 10 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group